Utah, 2008

Drought in Utah, February 1 to 29, 2008

February 1 to 29, 2008 · NWS GJT · 7 events in 7 counties and zones

The effects of long term drought continued to be felt across eastern Utah even though a number of weather systems produced significant precipitation across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The effects of long term drought continued to be felt across eastern Utah even though a number of weather systems produced significant precipitation across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 9:26 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 31, 9:26 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
926 PM MST THU JAN 31 2008

...ANOTHER ROUND OF SNOW FOR THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO STARTING THIS EVENING...

.UPDATE...
AREAS OF SNOW HAVE DEVELOPED THIS EVENING ACROSS THE CENTRAL AND
NORTHERN MOUNTAINS AND PORTIONS OF THE YAMPA RIVER BASIN IN
WEAK WARM ADVECTION PATTERN. WENT AHEAD AND MOVED UP THE START
TIMES OF THE ADVISORIES FOR THE NORTHERN MOST AREAS AND KEPT MOST
CENTRAL MOUNTAIN START TIMES AT MIDNIGHT. INCREASED POPS FOR THE
INTERSTATE 70 CORRIDOR EAST OF DEBEQUE CANYON FOR LATE TONIGHT
BUT EXPECT ACCUMULATIONS TO REMAIN LIGHT...GENERALLY AN INCH OR
LESS.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY...
STORM IS STILL ON TRACK WITH LITTLE CHANGE TO THE PREVIOUS
FORECAST. EMPHASIS IS ACROSS THE NORTH WHERE BETTER FORCING AND
DEEPER MOISTURE ARE LOCATED.

WARM ADVECTION CLOUDS ARE INVADING THE NORTH THIS AFTERNOON AND
SHOWERS STARTING THIS EVENING. 90KT JET SAGS INTO NE UTAH AFTER
MIDNIGHT PROVIDING UPPER DYNAMICAL SUPPORT. BUT WARM ADVECTION SW
FLOW CONTINUES AND IS EXPECTED TO LIMIT SNOWFALL AS 700-600 BECOMES
SATURATED AND ISOTHERMAL AT AROUND -12C. WINDS WILL STILL CREATE
TRAVEL PROBLEMS INCREASING TO 35-40MPH AT RIDGETOP BY MORNING.

FRIDAY...IS EXPECTED TO BE MORE ACTIVE AS WINDS VEER TO WEST AND
JET SETTLES INTO THE CENTRAL ZONES. AFTERNOON COLD ADVECTION ACROSS
THE NORTH STEEPENS LAPSE RATES AND INCREASES SNOWFALL RATES. HEIGHT
FALL CENTER PASSES ACROSS THE NORTH IN THE AFTERNOON. HAVE DEBATED
WHETHER TO RAISE ZONE 4/PARK-ELKHEADS TO A WARNING. IT WILL BE CLOSE
BUT HAVE DECIDED TO ERROR ON SHORTER LEAD TIME RATHER THAN FALSE
ALARM.

FRIDAY NIGHT...NEUTRAL TEMPERATURE ADVECTION IN CONTINUED FAST WEST
FLOW PROVIDING OROGRAPHIC WEST-FACE SNOWFALL BUT 700-500 LAYER
STABILITY INCREASES.

SATURDAY: JET TRANSLATES EAST AND FLOW BACKS TO SW IN WEAK WARM
ADVECTION AS THE PACIFIC RELOADS. THEREFORE HAVE LOWERED POPS AND
SNOWFALL FOR THIS PERIOD.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
UNSETTLED PATTERN WILL CONTINUE AS A SERIES OF SHORTWAVE TROUGHS DROP
INTO THE PERSISTENT AND BROAD NORTH AMERICAN LONG WAVE TROUGH.

ACTIVITY WILL INCREASE SAT NIGHT AS A SIGNIFICANT PACIFIC TROUGH
APPROACHES FROM THE WEST. THE NOSE OF THE UPPER JET PUSHES INTO AZ
WITH A GOOD DIFLUENT AREA OVER THE 4-CORNERS BY EARLY SUN.  MOISTURE
DEEPENS OVERNIGHT AND ON SUN WITH THE AIR MASS BECOMING QUITE
UNSTABLE BY MIDDAY. MODELS SHOW GOOD AGREEMENT IN THE TIMING AS THE
TROUGH APPROACHES...WITH SOME DIFFERENCES ON ITS BACKSIDE. THE GFS
INDICATES A SECOND IMPULSE DROPPING INTO THE BACKSIDE OF THE TROUGH
AND OVER THE FORECAST AREA THROUGH MON. THE ECMWF INDICATES THE
TROUGH WILL BE EXITING MON AFTERNOON. BUT BOTH AGREE THAT ACTIVITY
WILL BECOME WIDESPREAD ON SUN AND SUN NIGHT. THEN THE EC DRIES US OUT
A LITTLE FASTER THAN THE GFS ON MONDAY.  EXPECT HILITES WILL AGAIN BE
NEEDED WITH THIS SYSTEM.

BEYOND MON...A SERIES OF WEAKER WAVES MOVE OVER THE NORTH THROUGH
THE PERIOD. THE JET STREAM REMAINS OVER THE CONUS AND DIPS OVER
THE FORECAST AREA WITH EACH WAVE. UNSETTLED CONDITIONS WILL DEVELOP
AS EACH DISTURBANCE APPROACHES...BUT DO NOT EXPECT THE SAME KIND OF
ACTIVITY AS WITH THE SUN/MON STORM. PERIODICITY IS APPROXIMATELY
EVERY 48 TO 60 HOURS. THEREFORE THE TIMING SUGGESTS THAT WED AND NEXT
SAT WILL BE THE MOST ACTIVE DAYS. THE NORTHERN MOUNTAINS NEAR THE
DIVIDE WILL BE THE FAVORED AREA DUE TO THE BEST OROGRAPHICS...
MOISTURE AND THEY WILL BE CLOSEST TO ANY DYNAMICS.

&&

.AVIATION...
VFR CONDITIONS WILL DETERIORATE THIS EVENING NORTH OF I-70 THIS
EVENING...AND ACROSS THE CENTRAL MOUNTAINS TOWARDS MORNING. LOWERING
CIGS WILL GIVE WAY TO LOWERED VSBYS IN INCREASING SNOW SHOWERS FOR
THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT AND FRIDAY. MVFR TO IFR
CONDITIONS EXPECTED BY FRIDAY MORNING. MODERATE TO SEVERE TURBULENCE
IS POSSIBLE OVER THE MOUNTAINS TONIGHT THROUGH FRIDAY NIGHT. LOW
LEVEL WIND SHEAR IS POSSIBLE TONIGHT BUT WILL MIX TO VALLEY FLOORS
DURING THE DAY ON FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY FOR THE NORTHERN MOUNTAINS AND
        PORTIONS OF NORTHWEST COLORADO THROUGH MIDNIGHT FRIDAY
        NIGHT...ZONES 2/4/5/10/13.
      SNOW AND BLOWING SNOW ADVISORY FOR THE CENTRAL MOUNTAINS AND
        ROAN/TAVAPUTS PLATEAU FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT
        FRIDAY NIGHT...ZONES 3/9/12.
.UT...SNOW AND BLOWING SNOW ADVISORY FOR THE EASTERN UINTA
        MOUNTAINS THROUGH MIDNIGHT FRIDAY NIGHT...ZONE 23.

UPDATE.......TAL
SHORT TERM...JOE
LONG TERM....ELH
AVIATION.....JOE
Hazardous weather outlook, Jan 31, 9:33 PM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
933 PM MST THU JAN 31 2008

COZ001>014-017>023-UTZ022>025-027>029-011245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
933 PM MST THU JAN 31 2008

...SNOW AND BLOWING SNOW ADVISORIES FOR MUCH OF THE NORTHERN
AND CENTRAL MOUNTAINS IN WESTERN COLORADO...PORTIONS OF THE NORTHWEST
PLATEAU INCLUDING CRAIG...MEEKER AND STEAMBOAT SPRINGS...AND FOR THE
EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SNOW AND BLOWING SNOW STARTING TONIGHT
ESPECIALLY OVER THE NORTH AND CENTRAL MOUNTAINS OF WESTERN COLORADO
AND NORTHEASTERN UTAH. WEST WINDS WILL CAUSE THE HEAVIEST SNOW TO
FALL ON WEST FACING SLOPES. LOCALLY HEAVY SNOW IS EXPECTED OVER THE
PARK RANGE NEAR STEAMBOAT SPRINGS. ROADS THROUGH THESE MOUNTAINS WILL
BE ICY AND SNOWPACKED...WITH VISIBILITY FREQUENTLY LESS THAN 1 MILE
IN BLOWING SNOW.

FOR DETAILS AND THE LATEST UPDATES ON THIS LATEST WINTER STORM...GO
TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAINS OF WESTERN
COLORADO AND NORTHEAST UTAH THROUGH FRIDAY NIGHT. LOCALLY HEAVY
SNOW IS EXPECTED OVER THE PARK RANGE NEAR STEAMBOAT SPRINGS. IN
ADDITION...GUSTY WEST WINDS FROM 15 TO 30 MPH WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW. THE SNOW WILL DECREASE EARLY SATURDAY.

ANOTHER STORM WILL BRING MORE SNOW TO THE REGION SATURDAY NIGHT
THROUGH MONDAY...WITH HEAVY SNOWFALL AGAIN POSSIBLE FOR THE WESTERN
COLORADO MOUNTAINS.

DRIER CONDITIONS ARRIVE ON TUESDAY...WITH YET ANOTHER STORM
MOVING INTO THE REGION NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Improvement in the drought situation was noted as mountain snowpack increased. However, moderate drought continued to plague much of the area with a small portion of the area in severe drought. For a continuation on this drought situation see the March 2008 Storm Data publication.

Drought, Eastern Uinta Basin

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Improvement in the drought situation was noted across most of the area. However, abnormally dry conditions continued to plague the area.

Drought, Tavaputs Plateau

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Improvement in the drought situation was noted across most of the area as high elevation snowpack increased. However, abnormally dry conditions continued to plague the area.

Drought, Grand Flat and Arches

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Other Federal Agency
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Little change occurred in the drought situation over the course of the month and abnormally dry to moderate drought conditions persisted. For a continuation on this drought situation see the March 2008 Storm Data publication.

Drought, La Sal & Abajo Mountains

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Little change occurred in the drought situation over the course of the month and abnormally dry conditions persisted. For a continuation on this drought situation see the March 2008 Storm Data publication.

Drought, Southeast Utah

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Little change occurred in the drought situation over the course of the month and abnormally dry conditions persisted over much of the area. For a continuation on this drought situation see the March 2008 Storm Data publication.

Drought, Canyonlands / Natural Bridges

When
February 1, 12:00 AM MST to February 29, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Little change occurred in the drought situation over the course of the month as abnormally dry to moderate drought conditions persisted. For a continuation on this drought situation see the March 2008 Storm Data publication.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95519, 95521, 95522, 95524, 95525, 95526, 95527.